Alert archive / Wisconsin / Winter Weather Advisories in 2008

Winter Weather Advisory 6, NWS Twin Cities, MN

March 17, 2008Goodhue County, Minnesota; 4 counties in Wisconsin

NWS Twin Cities, MN issued this winter weather advisory at Mar 17, 2008, 11:58 AM CDT for Goodhue County, Minnesota; 4 counties in Wisconsin. It took effect at Mar 17, 2008, 7:00 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2008, 11:58 AM CDT (16:58 UTC)
In effect from
Mar 17, 2008, 7:00 PM CDT
Expired
Mar 17, 2008, 9:01 PM CDT
In force
2 hr
Issued by
NWS Twin Cities, MN

Counties Goodhue County, MN, Chippewa County, WI, Dunn County, WI, Pierce County, WI, Rusk County, WI

The radar

The Minneapolis radar (KMPX), 132 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Mar 17, 6:29 AM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Mar 17, 6:29 AM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 AM CDT MON MAR 17 2008

.UPDATE...FOR 12Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 433 AM CDT MON MAR 17 2008/

A WELL DEFINED BAROCLINIC LEAF IS DEVELOPING ACROSS THE CENTRAL
PLAIN STATES...OR JUST UPWIND OF THE MPX CWA THIS MORNING. THIS
STRUCTURE IS EVIDENT IN SAT MOISTURE CHANNEL LOOPS THROUGH 0801Z
THIS MONDAY MORNING. MODERATE SNOWFALL RATES ARE REPORTED OVER NEBRASKA
UNDER THIS STRUCTURE WITH LIGHT SNOW MOVING INTO NORTHWEST IOWA
AND SOUTHWEST MINNESOTA ATTM. THE ABOVE MENTIONED SATELLITE FEATURE IS
DEVELOPING WITHIN A COUPLED 30H JET STRUCTURE FORECAST FOR 12Z
THIS MORNING BY LAST EVENINGS 80 KM NAM RUN. THIS COUPLED
STRUCTURE IS FORECAST TO WASHOUT THROUGH TODAY.

HOWEVER...THERE IS GENERAL MODEL AGREEMENT THAT BY 12Z TUESDAY...A
140 TO 170 KNOT JET CORE IS EXPECTED TO BE ORIENTED FROM NEAR KOMA
ACROSS IOWA INTO NORTHEAST WISCONSIN WITH THE MPX CWA SITUATED IN
EXTREMELY HIGH CYCLONIC SHEAR JUST NORTHWEST OF THIS JET CORE.
STRONG CYCLONIC SHEAR ZONES ARE OFTEN FAVORABLE AREAS OF WELL
DEFINED DEFORMATION ZONES TO FORM AND LAST EVENINGS 40 KM NAM AS
WELL AS THE HIGH RESOLUTION ECMWF DISPLAY A STRONG HINT FOR SUCH A
STRUCTURE TO BE ORIENTED SOUTHWEST TO NORTHEAST BY 12Z TUESDAY
WITH THE EASTERN EDGE OF THE DEFORMATION EXTENDING ACROSS THE
WESTERN TWIN CITIES METRO AREA.

AN EXAMINATION OF 40 KM NAM BASED CROSS SECTIONS...ORTHOGONALLY
ORIENTED TO THE DEFORMATION ZONE...SHOW GOOD EVIDENCE FOR
CONVECTIVE SNOWFALL WITH DEEP LAYER NEGATIVE EPV...DEEP VERTICALLY
ORIENTED AGEOSTROPHIC CIRCULATION ALONG WITH 3 TO 4 GM/KG OF
SPECIFIC HUMIDITY TO WORK WITH. ALL THIS IS MORE THAN SUFFICIENT
REASON TO HANG ON TO OUR WINTER STORM WATCH...BUT NOT ENOUGH
EVIDENCE TO REALLY RESOLVE THE WATCH INTO A HEAVY SNOW WARNING.
THE MAIN REASON FOR THE LACK OF CONFIDENCE IS THE ERRATIC NATURE
OF THE VERTICAL MOTION FIELDS ON OUR CONSTRUCTED CROSS SECTIONS AS
THERE SEEMS TO BE LITTLE CONTINUITY TO THE LIFT FIELDS FROM ONE 3
HOUR TIME STEP TO THE NEXT. HOWEVER...SNOW TOTALS OBTAINED FROM
BUFKIT OUTPUT STILL UNDERSCORE THAT THIS PARTICULAR SYSTEM HAS A
GOOD DEAL OF POTENTIAL FOR GENERATING A 6 TO 8 INCH SNOW CORE
ORIENTED SOUTHWEST TO NORTHEAST WHICH HAS ITS EASTERNMOST EDGE
ACROSS THE WESTERN PORTION OF THE TWIN CITIES.

&&

.AVIATION.../12Z TAF ISSUANCE/
IFR CEILINGS AND VISIBILITIES ACROSS SOUTHWESTERN MN WILL EXPAND
ACROSS ALL TAF SITES THIS MORNING...AS THE FIRST AREA OF SNOW
MOVES ACROSS CENTRAL AND SOUTHERN MN AND WEST CENTRAL WI. A MIX OF RAIN
AND SNOW WILL BE POSSIBLE THIS AFTERNOON AT
KEAU/KRNH/KMSP/KRWF...AS LOW LEVEL WARM AIR WORKS INTO THE SYSTEM.
SNOW WILL BECOME THE DOMINATE PRECIPITATION TYPE THIS EVENING...AS
THE MID LEVEL LOW LIFTS FROM THE CENTRAL PLAINS TOWARD MINNESOTA.
MODERATE TO HEAVY SNOW IS EXPECTED TONIGHT...WITH ATTENDANT LIFR
CONDITIONS AT KSTC AND KRWF...AND POSSIBLY AS FAR EAST AS KMSP.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
     ANOKA-BENTON-BROWN-CARVER-CHIPPEWA-CHISAGO-HENNEPIN-ISANTI-
     KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-
     MORRISON-NICOLLET-POPE-REDWOOD-RENVILLE-SHERBURNE-SIBLEY-
     STEARNS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE.

WI...WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
     BARRON-POLK.

&&
Hazardous weather outlook, Mar 17, 5:42 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 AM CDT MON MAR 17 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
542 AM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS FALLING OVER SOUTHWEST AND SOUTH CENTRAL MINNESOTA
EARLY THIS MONDAY MORNING IN ASSOCIATION WITH AN AREA OF LOW
PRESSURE OVER TEXAS. THE SNOWFALL IS EXPECTED TO OVERSPREAD ALL OF
CENTRAL MINNESOTA AND PART OF WESTERN WISCONSIN LATER THIS MORNING
WITH ACCUMULATIONS OF UP TO AN INCH AND A HALF. HOWEVER...THE
SNOW IS EXPECTED TO BECOME MIXED WITH OR CHANGE TO RAIN BY LATE
MORNING OR EARLY THIS AFTERNOON.

LATER HIS EVENING...A STRONG UPPER LEVEL DISTURBANCE IS EXPECTED
TO PUSH TOWARD THE AREA FROM THE EASTERN ROCKIES. AS THIS
DISTURBANCE MOVES INTO THE REGION...THE MIXED RAIN AND SNOW IS
EXPECTED TO RAPIDLY CHANGE TO ALL SNOW CREATING THE POTENTIAL FOR
6 OR MORE INCHES OF SNOW OVER PART OF SOUTHWEST AND CENTRAL
MINNESOTA AND A SMALL PART OF WESTERN WISCONSIN.

PERSONS PLANNING TRAVEL NEED TO BE PREPARED FOR THE POTENTIAL OF
HEAVY SNOW AND MONITOR LATER FORECASTS FOR POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING SNOW IS EXPECTED THROUGH ABOUT 9 OR 10 AM CDT
TUESDAY...WITH SNOW RAPIDLY TAPERING OFF TO FLURRIES AFTER THAT.
HAZARDOUS TRAVEL CONDITIONS WILL LIKELY PERSIST THROUGH TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Mar 17, 8:17 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
817 AM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     SNOW             ELLENDALE               43.87N 93.30W
03/17/2008  M1.0 INCH        STEELE             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Mar 17, 8:48 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
848 AM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     SNOW             3 SE ALBERT LEA         43.62N 93.32W
03/17/2008  M1.0 INCH        FREEBORN           MN   CO-OP OBSERVER

0833 AM     SNOW             CHANHASSEN              44.86N 93.56W
03/17/2008  M0.5 INCH        CARVER             MN   CO-OP OBSERVER

0833 AM     SNOW             FAIRMONT                43.64N 94.46W
03/17/2008  M3.0 INCH        MARTIN             MN   CO-OP OBSERVER

0833 AM     SNOW             FARIBAULT               44.30N 93.27W
03/17/2008  M0.5 INCH        RICE               MN   CO-OP OBSERVER

0833 AM     SNOW             GAYLORD                 44.55N 94.22W
03/17/2008  M0.7 INCH        SIBLEY             MN   CO-OP OBSERVER

0833 AM     SNOW             2 E JORDAN              44.67N 93.59W
03/17/2008  E0.0 INCH        SCOTT              MN   CO-OP OBSERVER

0833 AM     SNOW             BUFFALO                 45.18N 93.87W
03/17/2008  M0.0 INCH        WRIGHT             MN   CO-OP OBSERVER

0833 AM     SNOW             LESTER PRAIRIE          44.88N 94.04W
03/17/2008  E0.0 INCH        MCLEOD             MN   CO-OP OBSERVER

0833 AM     SNOW             LITCHFIELD              45.12N 94.53W
03/17/2008  M0.3 INCH        MEEKER             MN   CO-OP OBSERVER

0833 AM     SNOW             MILACA                  45.76N 93.65W
03/17/2008  M0.2 INCH        MILLE LACS         MN   CO-OP OBSERVER

0833 AM     SNOW             MORGAN                  44.42N 94.92W
03/17/2008  E1.0 INCH        REDWOOD            MN   CO-OP OBSERVER

0833 AM     SNOW             MORRIS                  45.59N 95.91W
03/17/2008  E0.4 INCH        STEVENS            MN   CO-OP OBSERVER

0833 AM     SNOW             REDWOOD FALLS           44.54N 95.11W
03/17/2008  E0.0 INCH        REDWOOD            MN   CO-OP OBSERVER

0833 AM     SNOW             SPRINGFIELD             44.24N 94.98W
03/17/2008  E1.2 INCH        BROWN              MN   CO-OP OBSERVER

0833 AM     SNOW             WASECA                  44.08N 93.50W
03/17/2008  M0.7 INCH        WASECA             MN   CO-OP OBSERVER

0833 AM     SNOW             WILLMAR                 45.12N 95.05W
03/17/2008  E1.0 INCH        KANDIYOHI          MN   CO-OP OBSERVER

0833 AM     SNOW             WINNEBAGO               43.77N 94.17W
03/17/2008  M1.3 INCH        FARIBAULT          MN   CO-OP OBSERVER

0833 AM     SNOW             ZUMBROTA                44.29N 92.67W
03/17/2008  M0.5 INCH        GOODHUE            MN   CO-OP OBSERVER

0833 AM     SNOW             BALDWIN                 44.96N 92.37W
03/17/2008  M0.0 INCH        ST. CROIX          WI   CO-OP OBSERVER

0833 AM     SNOW             ST CLOUD                45.55N 94.17W
03/17/2008  M0.2 INCH        STEARNS            MN   CO-OP OBSERVER

0833 AM     SNOW             MINNEAPOLIS             44.96N 93.27W
03/17/2008  E0.2 INCH        HENNEPIN           MN   CO-OP OBSERVER

&&

CARLYON
Local storm report, Mar 17, 9:35 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 AM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     SNOW             SLEEPY EYE              44.30N 94.72W
03/17/2008  M1.0 INCH        BROWN              MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Mar 17, 9:38 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 AM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     SNOW             MANKATO                 44.17N 93.99W
03/17/2008  M1.0 INCH        BLUE EARTH         MN   BROADCAST MEDIA

&&

MTF
Local storm report, Mar 17, 11:48 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1148 AM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     SNOW             MONTEVIDEO              44.95N 95.72W
03/17/2008  M2.0 INCH        CHIPPEWA           MN   TRAINED SPOTTER

&&

AJZ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 11:58 AM CDTSnow AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chisago and 25 more9 hr

Nearby

Winter Weather Advisories in Wisconsin, 2008Winter Weather Advisories in Minnesota, 2008Every winter weather advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.